What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Apr 17, 11:37 AM CST, 1 hour 8 minutes earlier.
Area forecast discussion, Apr 17, 11:37 AM CST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1237 PM CDT Wed Apr 17 2019
.SHORT TERM...(Today through Thursday)
Issued at 406 AM CDT Wed Apr 17 2019
Early this morning, satellite imagery showed the main upper
shortwave lifting into Nebraska with fairly widespread thunderstorm
acitivity in portions of central Nebraska extending into southern
South Dakota. The warm front extending from the surface low eastward
through Iowa was lifting north as well, with a decent low level jet
extending north toward the MN/IA border. A few thunderstorms have
already broken out along this low level convergence zone which also
coincides with the MUCAPE gradient lifting north of the front.
Instability lifting into southern MN will be elevated and the threat
for severe weather is very limited. The convective outlook for today
changed little from SPC, but the marginal was pulled back slightly
farther southeast, which makes sense. The main threat, which
overnight has become a bigger threat than earlier thought, is the
flooding/heavy rain potential from now through the afternoon.
A combination of the hi-res CAMs have been trending wetter locally,
with the common theme being a narrow (about a county or two wide)
band of 2"+ QPF possible. There is some uncertainty as to whether or
not amounts that high will be realized, but the potential is there
given the strongest low/mid level f-gen aligns well with MUCAPES
around 500 J/kg and precipitable water values of about 1.2". 850mb
moisture transport peaks locally across southern MN mid morning
while the winds remain around 30 knots at 850mb. The RAP indicates a
more modest 1-2" in the narrow heavy band which is likely more
realistic given the low level jet isn't really all that impressive.
The surface low itself will lift northeast through the day, moving
across southeast MN late afternoon through early evening. In
addition to the showers and thunderstorms today, temepratures will
remain on the cool side and winds will eventually turn northwesterly
tonight behind the low.
Increased pops a quite a bit for tomorrow as the main upper trough
axis lags behind the surface low in departing the local area. Do not
expect much in terms of QPF tomorrow, more of the scattered showery
type of activity given the trough overhead and steep lapse rates
associated with it.
.LONG TERM...(Thursday night through Tuesday)
Issued at 406 AM CDT Wed Apr 17 2019
A fairly quiet long term is expected, though it will include a gem
of a weather day on Saturday. Model agreement is fairly good through
the weekend, but breaks down next week as we transition to zonal
flow.
Friday through the weekend, the southern stream wave currently
coming out of the 4-corners region will have become an expansive,
slow moving stacked low over the eastern CONUS. We'll find ourselves
to the northwest of this low in its subsidence region, so we'll see
plenty of sunshine. Over the weekend, a shortwave going across
Canada will send a cold front across the upper MS Valley. Right now,
models are in very good agreement that the timing of this front will
bring its pre-frontal warm sector over the MPX area during peak
heating Saturday afternoon. 925mb temps are progged to be between
16c and 22c, which would translate to widespread highs in the 70s,
with upper 70s possible in southwest/south central MN. Did bump
highs above guidance some, though we could certainly see things end
up 2-5 degrees warmer than we currently have on Saturday. Saturday
evening, the cold front will pass through, but it will be dry as
best upper forcing will be off to the north, while deeper moisture
will be way down in KS/MO. All this front will do is switch our
winds over to the northwest for Sunday and knock about 10 degrees
off our highs.
Next week, our upper flow goes zonal. There's poor agreement on
strength/timing of any weak waves that will ripple across the area,
which results in fairly high model spread, so did not deviate from
blended guidance, which resulted in temperatures near climate
normals. There are a couple of chances for precip Monday
night/Tuesday that's being driven solely by the GFS, while small
precip chances Tuesday night are more from the Canadian/ECMWF. At
either rate, there are no significant weather makers indicated next
week in any of the guidance, so at the moment it looks like we
should have fairly uneventful weather next week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1235 PM CDT Wed Apr 17 2019
A wide area of MVFR cigs/vsbys with embedded IFR cigs/vsbys in
SHRA/TSRA, will continue for most of central/southern Minnesota,
and adjacent west central Wisconsin through the afternoon.
Confidence is high that TSRA will remain along and south of a line
from KRWF-KMSP-KRNH through 00z, with only isolated TSRA north of
this boundary. Otherwise, once the surface low moves from
northwest Iowa early this afternoon, to west central, and northern
Wisconsin by this evening, winds will shift from the
east/northeast, to the northwest. Gusty winds will occur through
tonight. Confidence remains low on when MVFR cigs develop Thursday
morning.
KMSP...
A broad area of moderate to heavy rainfall, with embedded
thunderstorms will continue through 20-21z, with only an isolated
storm between 21-00z. However, confidence is low for the chance
of thunderstorms decreases during the afternoon based on the
location of the surface low. Otherwise, IFR cigs will develop,
with a slow improvement Thursday.
/OUTLOOK FOR KMSP/
Fri...VFR. Wind light/variable.
Sat...VFR. Wind S 10G20-30 kts.
Sun...VFR. Chc -SHRA/TSRA. Wind NW 10-15 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&
SHORT TERM...SPD
LONG TERM...MPG
AVIATION...JLT
Hazardous weather outlook, Apr 17, 10:36 AM CST, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1136 AM CDT Wed Apr 17 2019
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
181645-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1136 AM CDT Wed Apr 17 2019
This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.
.DAY ONE...This Afternoon and Tonight
Occasional thunderstorms will occur along and south of the
Minnesota River Valley through the afternoon, and taper off this
evening. Heavy rainfall, localized flooding and small hail will
be possible. There remains a marginal risk of severe
thunderstorms south of the Minnesota River Valley, this afternoon.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Flooding continues across many area rivers. A combination of
recent snowmelt and anticipated rainfall will keep rivers running
high, with additional rises in river levels expected across
portions of the area.
.SPOTTER INFORMATION STATEMENT...
Due to the isolated nature of the severe weather, skywarn
spotter activation will not be needed.
jlt
In the hours before
Special weather statement, Apr 17, 10:26 AM CST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1126 AM CDT WED APR 17 2019
MNZ063-070-077-078-WIZ023-024-171715-
Washington-Dakota-Rice-Goodhue-Pierce-St. Croix-
1126 AM CDT WED APR 17 2019
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN DAKOTA...
NORTHWESTERN GOODHUE...NORTHEASTERN RICE...SOUTHEASTERN WASHINGTON...
PIERCE AND SOUTHWESTERN ST. CROIX COUNTIES...
At 1125 AM CDT, strong thunderstorms were clustered over New Trier,
or 14 miles northeast of Northfield, moving northeast at 40 mph.
Dime size hail is possible with this storm.
Locations impacted include...
Northfield, Red Wing, River Falls, Cottage Grove, Hastings,
Rosemount, Farmington, Hudson, Prescott, Cannon Falls, Ellsworth and
Afton.
This includes the following highways...
Interstate 35 between mile markers 72 and 74.
Interstate 94 in Wisconsin between mile markers 5 and 8.
U.S. Highway 61 between mile markers 89 and 104.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4435 9305 4453 9333 4455 9331 4454 9328
4456 9328 4499 9264 4467 9218
TIME...MOT...LOC 1625Z 228DEG 33KT 4460 9296
ETALocal storm report, Apr 17, 11:05 AM CST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1205 PM CDT WED APR 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM HAIL 2 W FARIBAULT 44.29N 93.31W
04/17/2019 M0.25 INCH RICE MN PUBLIC
&&
TDHLocal storm report, Apr 17, 11:17 AM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1217 PM CDT WED APR 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 PM HEAVY RAIN 2 W HASTINGS 44.74N 92.88W
04/17/2019 M2.44 INCH DAKOTA MN TRAINED SPOTTER
&&
TDHLocal storm report, Apr 17, 11:37 AM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1237 PM CDT WED APR 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1232 PM FLASH FLOOD 5 NNW CLEVELAND 44.38N 93.89W
04/17/2019 LE SUEUR MN DEPT OF HIGHWAYS
WATER RUNNING OVER STATE HWY 112 AT 311 AVE,
SOUTH OF LESUEUR HAS CLOSED THE ROAD.
REPORTED BY MNDOT DISTRICT 7.
&&
CCSLocal storm report, Apr 17, 12:04 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
104 PM CDT WED APR 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0103 PM FLOOD DUNDAS 44.43N 93.19W
04/17/2019 RICE MN TRAINED SPOTTER
2FT STANDING WATER IN INTERSECTION. HEAVY
RAIN CONTINUES TO FALL.
&&
TDHLocal storm report, Apr 17, 12:29 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
129 PM CDT WED APR 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM FLASH FLOOD NORTHFIELD 44.46N 93.16W
04/17/2019 RICE MN EMERGENCY MNGR
FLOWING WATER OVER ROADWAYS IN AND AROUND
NORTHFIELD, INTERSECTIONS FLOODED UP TO KNEE
DEEP.
&&
CCS